Skip to main content

A sixty-five-year-old man with rash, fever, and generalized weakness

Buy Article:

$39.50 plus tax (Refund Policy)

Abstract:

Diffuse erythematous rash accompanied by high-grade fever, eosinophilia, and facial edema can be caused by a variety of infective, allergic, or systemic etiologies. We present a case of 65-year-old man with septic arthritis, who had a vancomycin antibiotic spacer placed in his infected knee and was also started on intravenous (i.v.) vancomycin. After 2 weeks he presented with sudden onset of fever and generalized weakness. Physical examination was significant for tachycardia and hypotension, facial edema, diffuse erythematous rash, and bilateral wheezing. Laboratory values indicated acute renal insufficiency associated with eosinophiluria and significant peripheral eosinophilia. Septic shock was highly suspected and he was treated with i.v. fluids and broad-spectrum antibiotics. Despite aggressive management his condition rapidly deteriorated with persistent of shock state, increase in facial edema, and rash. Other suspected etiologies included hypersensitivity reactions to i.v. antibiotics (piperacillin/tazobactam) or vancomycin, systemic vasculitis, or idiosyncratic reactions to medications such as Stevens-Johnson syndrome. The patient was started on high-dose i.v. steroids, which led to improvement of his clinical condition. Clinical presentation of adverse drug reactions is highly variable and may present as potentially life-threatening multiorgan failure. Early recognition of the etiology and removing the offending agent is important to improve the outcome.

Keywords: Anticonvulsant hypersensitivity syndrome; DRESS; drug hypersensitivity; drug hypersensitivity syndrome; drug rash; eosinophilia; eosinophiluria; hypersensitivity syndrome; systemic symptoms; vancomycin

Document Type: Research Article

DOI: https://doi.org/10.2500/aap.2011.32.3392

Affiliations: Section of Allergy, Asthma, and Immunology, Penn State University, Hershey Medical Center, Hershey, Pennsylvania, USA

Publication date: 2011-01-01

More about this publication?
  • Allergy and Asthma Proceedings is a peer reviewed publication dedicated to distributing timely scientific research regarding advancements in the knowledge and practice of allergy, asthma and immunology. Its primary readership consists of allergists and pulmonologists.

    The goal of the Proceedings is to publish articles with a predominantly clinical focus which directly impact quality of care for patients with allergic disease and asthma.

    Featured topics include asthma, rhinitis, sinusitis, food allergies, allergic skin diseases, diagnostic techniques, allergens, and treatment modalities. Published material includes peer-reviewed original research, clinical trials and review articles.

    Articles marked "F" offer free full text for personal noncommercial use only.

    The journal is indexed in Thomson Reuters Web of Science and Science Citation Index Expanded, plus the National Library of Medicine's PubMed service.
  • Editorial Board
  • Information for Authors
  • Submit a Paper
  • Information for Advertisers
  • Reprint Requests
  • www.AJRA.com
  • www.AllergyandRhinology.com
  • Ingenta Connect is not responsible for the content or availability of external websites
  • Access Key
  • Free content
  • Partial Free content
  • New content
  • Open access content
  • Partial Open access content
  • Subscribed content
  • Partial Subscribed content
  • Free trial content
Cookie Policy
X
Cookie Policy
Ingenta Connect website makes use of cookies so as to keep track of data that you have filled in. I am Happy with this Find out more